Log in
AF Association
14,932 members17,891 posts

Breathlessness Bisoprolol

Hi everyone

I started taking Bisoprolol a few weeks ago. I have my first appointment with the cardiologist in a few weeks time. I started on half a tablet of 1.25mg once a day so (0.62mg) which brought my heart rate down to 40-44 beats. (i'm very sensitive to this drug). I now take half a tablet in the morning and half at night. Anyway I was sitting at the dining room table the other day watching some Netflix and suddenly became very breathless. Now I feel quite breathless most of the time. I had an episode the other night and was taken to hospital with 170 bpm. I asked the doctor in A&E about my breathlessness but they put it down to anxiety which I know it is NOT. Dose anyone else suffer with breathlessness on such a low dose of Bisoprolol ?

21 Replies
oldestnewest

It's not unheard of to have that sort of side effect, given your sensitivity to the drug you're also likely to have increased sensitivity to the side effects.

1 like
Reply

Yes, I get breathless, I,be been on it 4 months, it's usually when I,m walking I feel as if I,be got cotton wool in my lungs.

Reply

drugs.com/sfx/bisoprolol-si...

Should probably speak to your doctor..... maybe bisoprolol isn't for you.

Reply

Yes I will do that. But I seem to be sensitive to everything I take and worry that if I change maybe I will get a worse side effect.

Reply

I am too. Every drug affects me quite strongly.

Reply

Hi Robert :-) because I have asthma I have been put on a BB that is less likely to make me breathless it is called Nebivolol . I would speak to your doctor, maybe another BB would suit you better. I am on quite a low dose 2.5 once daily and it seems to have worked well.

Did you check your pulse when you were breathless, a good thing to do I think .

I keep a health diary now because there has been so much going .

1 like
Reply

Thank you for that. I will talk to my doctor about changing over. Yes I have the attachment for my finger which shows heartbeat and oxygen levels and both showed ok.

Reply

Hi Robert, do you have an arrhythmia nurse specialist you can contact? They are often a good port of call for such queries.

Hope you get on ok

Audra

Reply

Hi Audra

Thank you for this information.

I didn't know they existed as this is all new to me. Should I ask my doctor about this or the consultant when I attend my first cardiology appointment?

Reply

Hi Robert , it is all new to me too having only recently been diagnosed with PAF when the occasional vague episode turned into 8 hour nightmares with me laying down on my bed thinking I was dying (I don't do hospitals).

It all takes a bit of getting used to doesn't it.. :-)

Reply

Hi Robert0148,

I was put on these tablets 1.25mg a day 10 days ago. I am waiting for an appointment with the cardiologist but not heard yet. I took these tablets and from day one I felt terrible. I had terrible fatigue, Breathlessness, Palpatations and anxiety. On Sunday from the time I got up I had breathlessness all day long which was very scary. I decided that was it I couldn't live like this so decided to come off of them. I have also posted a question on this site about coming of them. I only took a third of a tablet yesterday and even that made me feel bad so today I'm not taking any unless I really had too. If you are worried please speak to your Dr as I did on Monday and was told to come off them. Some people think these tablets are great but the more I have read on many forums is that most people hate them. I will never take these again once out of my system as I was a zombie and I don't want to live like that. I hope you get the help you need but don't suffer with these tablets as I got worse not better on them and this was all in just 9 days.

Reply

Hi Mandie4711

Yes I think you are right. I'm going to see my Doctor later today about coming off them as I haven't even been outside the house I feel so bad. I'm only taking 1/2 a 1.25mg tablet in the morning and the same in the evening. However they are keeping my pulpitation down but only the other day I was back in A&E will a heart rate of 170bpm.

It can be a long wait to get the first appointment at the cardiologist so I hope you get one soon.

Thank you for your message. Im glade I found this forum as I don't feel so alone now.

Reply

Im pleased that you are seeing your Dr later then hopefully you can get this sorted. I was told I would receive an appointment with cardiologist with in a week as my Troponin level was very high but all I received was a letter saying they are busy I will be informed when on the top of the list. Not very reassuring when you worry about Heart problems so obviously it cant be that bad. I am also pleased I found this forum as I felt alone but at least now we know many people suffer the same problems as us. My motto is I would rather live for 2 years feeling healthy and happy than live 10 years feeling so bad that I couldn't do anything. That's why im stopping these tablets with the Drs permission.

Wishing you all the best for your Dr appointment and ask all the questions you want to as you shouldn't have to live like this and believe me I was Agoraphobic for over 20 years and I hardly ever left my house but I fought this and only in the last few years have I managed to overcome this and even go abroad now but these tablets where making me not want to go out either and there was no way I was going to become agoraphobic again just because of a tablet. Sorry I do go on a bit I just think we should be told more about the drugs we are given then we can decide if they are worth all the problems.

Reply

I totally agree with you and I wish you all the best

1 like
Reply

Yes that's why I stopped taking that med. Docs say everything is anxiety related....frustrating.

1 like
Reply

They also told me it is anxiety related as well but I know this is not true. After being told this I did a little bit of investigation I have found some beta blocker guidelines from Rotherham and Derbyshire NHS which state ( and theses are the exact words from their Bisoprolol guidelines):

Respiratory...Enquire about any respiratory symptoms; review/seek advice if the patient reports any respiratory problems ( shortness of breath / wheezing).

Have they put you on a different medication now and if so how are you doing on It?

Reply

They gave me calcium channel blockers, but my resting heart rate is 57-62 so I don't know why they keep giving me meds that slow my hear even further! Then YES I get anxious, BECAUSE I CAN'T BREATHE!! Geesh...LOL! Anyway, I started taking supplements (trial and error for a month) and my PVC's are down to about 5 a day from 13,000 plus a day from having them for years!!. So, I'm not taking any meds, just a lot of specially combined supplements. Best to you!! X0X0

Reply

Looking at all these experiences I am clearly very.lucky. I am.on 2.5mg per day and feel no ill effects at all. It stops my heart beating too fast.and going into af. The one time I stopped bisoprolol my heart went into af within 4 days and I needed a dcv again.

Reply

I am very sensitive to these heart drugs and did feel very faint and dizzy on bisoprolol at 1.25 at first - I was anxious about going out, it was that bad. But I was not actually breathless. Over the last year I have been able to tolerate 3.75 when in AF as long as I take it at night.

However, a friend of mine with a SVT and a chest complaint - an allergic cough - was told by her GP that only certain beta-blockers should be used if your chest is affected. Definitely worth checking out. Can't remember which one she was given though.

Reply

Thanks for that Janet. I've been back to my GP and am now on Nebivolol which is a lot better for me. I've only just started it a few days ago but am hoping my body will tolerate this drug better than the last.

Good luck with everything.

I wish you all the best

Rob

Reply

Great. I am glad to hear that. Good wishes, Janet.

Reply

You may also like...